Alert archive / Arizona / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 18, 2020, 1:58 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 19, 2020, 11:00 AM MST. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2020, 1:58 PM MST (20:58 UTC)
- In effect from
- May 19, 2020, 11:00 AM MST
- Expired
- May 19, 2020, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:19 PM MST | NON-TSTM WND GST 55 | 1 Ne Flagstaff Airport, AZ | STRONG WINDS CAUSED BROKEN TREE BRANCHES IN RESIDENTIAL YARD. |
| May 19, 2:21 PM MST | NON-TSTM WND GST 53 | 1 Ese Kayenta, AZ | THE AWOS AT KAYENTA AZ REPORTS A WIND GUSTS OF 46 KNOTS. |
| May 19, 3:45 PM MST | NON-TSTM WND GST 65 | Bellemont (Nws Flagstaf, AZ | MESONET STATION AV601 BELLEMONT. |
| May 19, 4:00 PM MST | NON-TSTM WND DMG | 1 Nnw Downtown Flagstaf, AZ | LARGE PONDEROSA PINE TREE SNAPPED. NEAR INTERSECTION OF ROCKRIDGE RD AND KITTREDGE RD. |
| May 19, 4:19 PM MST | NON-TSTM WND GST 62 | 4 N House Rock, AZ | MESONET STATION QFSA3 FOUR SPRINGS W. VERMILLION CLIFFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2797 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423 WWUS85 KFGZ 182058 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 158 PM MST Mon May 18 2020 AZZ109-111>113-139-140-190315- /O.UPG.KFGZ.FW.A.0002.200519T1800Z-200520T0200Z/ /O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ /O.CON.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)-Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 158 PM MST Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING DUE TO CONTINUED STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Ganado, Holbrook, Kykotsmovi, Shonto, Snowflake-Taylor, Tuba City, Window Rock and Winslow. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ110-114-190315- /O.UPG.KFGZ.FW.A.0002.200519T1800Z-200520T0200Z/ /O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 158 PM MST Mon May 18 2020 ...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Locations near Chinle, Eagar-Springerville, Kayenta and Saint Johns. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ105-190315- /O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- 158 PM MST Mon May 18 2020 ...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Locations near Page. * WINDS...Southwest 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104-106-107-190300- /O.CON.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- 158 PM MST Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING DUE TO CONTINUED STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob Lake, North Rim and Valle. This includes portions of the Kaibab National Forest. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
3 follow-up statements
137 WWUS85 KFGZ 190314 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 814 PM MST Mon May 18 2020 AZZ109-111>113-139-140-191830- /O.EXP.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/ /O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)-Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 814 PM MST Mon May 18 2020 ...RED FLAG WARNING FOR MONDAY HAS EXPIRED... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... * AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Ganado, Holbrook, Kykotsmovi, Shonto, Snowflake-Taylor, Tuba City, Window Rock and Winslow. * WINDS...South 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104-106-107-190415- /O.EXP.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- 814 PM MST Mon May 18 2020 ...RED FLAG WARNING FOR MONDAY HAS EXPIRED... Wind speeds and temperatures have dropped to below critical values and the red flag warning has been allowed to expire for today, Monday the 18th of May. $$ AZZ105-110-114-191830- /O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 814 PM MST Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY... * AFFECTED AREA...Locations near Chinle, Eagar-Springerville, Kayenta, Page and Saint Johns. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
950 WWUS85 KFGZ 191013 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 313 AM MST Tue May 19 2020 AZZ105-109>114-139-140-200200- /O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 313 AM MST Tue May 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Locations near Buffalo Pass, Chinle, Dilkon, Eagar-Springerville, Ganado, Holbrook, Kayenta, Kykotsmovi, Page, Saint Johns, Shonto, Snowflake-Taylor, Tuba City, Window Rock and Winslow. * WINDS...South-southwest 20 to 30 mph with gusts up to 50 mph. Localized gusts to 55 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of strong gusty winds and low relative humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
479 WWUS85 KFGZ 200156 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 656 PM MST Tue May 19 2020 AZZ105-109>114-139-140-200300- /O.EXP.KFGZ.FW.W.0002.000000T0000Z-200520T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 656 PM MST Tue May 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING... Temperatures have begun to cool, alowing RH values to climb above criticial values. Windy conditions will continue in some areas through the overnight hours, but should slowly decrease in strength. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 18, 9:28 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, May 18, 9:28 AM MST, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 928 AM MST Mon May 18 2020 .SYNOPSIS...A strong, late season low pressure system will bring windy conditions to Arizona today and Tuesday. In addition to the winds, low relative humidity will make for critical fire weather conditions each day. Temperatures will cool to about 10 degrees below normal Tuesday and Wednesday, warming again toward the end of week. Winds will diminish quickly Wednesday and Thursday, but will return by next weekend. && .UPDATE...The current forecast is in good shape this morning with another dry and windy day in store in response to low pressure entering the West Coast. Winds will increase late this morning and remain gusty through early this evening before decreasing. No forecast updates are needed at this time. Wind Advisories and Red Flag Warnings remain in effect for portions of northern Arizona today. && .PREV DISCUSSION /410 AM MST/...A cold upper low will meander down the northern California coast today, before turning inland tonight and then ejecting through the Great Basin Tuesday. Expect windy and dry conditions today and Tuesday, ahead of a dry cold front passage due Tuesday night. A variety of wind and fire weather headlines have been published as a result. Winds drop off quite a bit Wednesday and Thursday, in the wake of the front. However, cooler air will linger into Wednesday, before warming back to near normal Thursday and onward. Breezy conditons will return by Friday and into next weekend. No precipitation is expected throughout this forecast period. && .AVIATION...For the 18Z package...VFR conditions will prevail for the next 24 hours. Winds will increase into this afternoon and become southwest from 15-30 knots with gusts from 25-40 kts. Surface winds will become 5-15 kts overnight with low level wind shear likely at high country terminals after 03Z Tuesday. Wind speeds increase again after 15Z Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Low relative humidity and strong southwesterly winds will occur today. A Red Flag Warning has been issued from 11 AM - 8 PM MST for critical fire weather conditions. Cooler temperatures in western zones on Tuesday will increase relative humidity values for some high terrain areas, but continued strong winds and low relative humidity in eastern Arizona will create near-critical to critical fire weather conditions. A Fire Weather Watch has been issued for northeastern Arizona on Tuesday from 11 AM - 7 PM MST. .Wednesday through Friday...Winds will be much lighter Wednesday with cooler temperatures. Temperatures will warm slightly each day through Friday with continued dry conditions. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST this evening FOR AZZ104-106-107-109-111>113-139-140. Fire Weather Watch from Tuesday morning through Tuesday evening FOR AZZ109>114-139-140. Wind Advisory until 6 PM MST this evening FOR AZZ007-009-012-013- 015-039-040. && PUBLIC...MCT/Peterson AVIATION...NL FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:06 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 29 hr |
Nearby
Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.